California, 2024High Wind and Heavy Rain in California, November 18 to 20, 2024
November 18 to 20, 2024 · NWS EKA · 22 events in 10 counties and zones
The passage of a cold front along with associated tropospheric folding will lower snow levels. Instability on the back side of this front will also bring severe weather conditions.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front along with associated tropospheric folding will lower snow levels. Instability on the back side of this front will also bring severe weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Nov 18, 6:19 AM PST, 6 hours 1 minute earlier.
Area forecast discussion, Nov 18, 6:19 AM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
619 AM PST Mon Nov 18 2024
.SYNOPSIS...Scattered showers continue to move onshore along the
coast today. Strong winds develop Tuesday afternoon and evening as
the next storm approaches. Steady, moderate rain is forecast
Wednesday into next weekend. Heavy snow is possible in NE Trinity
Wednesday.
&&
.DISCUSSION...Latest IR satellite imagery depicts a large swath
of cool cloud tops and convective showers over the NEPAC early
this morning behind yesterday's cold front. These are forecast to
continue to move onshore today, bringing scattered showers through
the day primarily north of Cape Mendocino. Local observations
show s now levels currently around 2500 ft, and these are and
these are forecast to slowly rise to 3k to 3.5k ft by this
evening. Shower activity should weaken late tonight as warm air
advection in advance of the next storm begins.
A significantly more potent storm system is forecast to impact the
region tomorrow through this weekend. Ensemble guidance continues to
hold steady on the general pattern, with all clusters depicting an
atmospheric river developing offshore Tuesday and parking itself
over NWRN CA Tuesday night through late in the week, possibly into
the weekend. This will bring a prolonged period of moderate rainfall
with an initial threat of small stream and urban flooding
Wednesday and Thursday, and potentially main stem river concerns
later in the week. A flood watch has been issued for most of the
area in response, see the Hydrology section for more details.
The initial front is forecast to bring a tight pressure gradient to
the coastal counties with very strong southerly winds Tuesday
evening. Sustained winds of 35 to 45 mph with gusts of 60 to 70 mph
are expected on exposed ridges, coastal headlands, and portions of
the coastal plain in Humboldt and Del Norte counties. A High Wind
Warning has been issued for these areas, as downed trees, power
outages, and difficult travel conditions are likely. The strongest
winds are expected just ahead of the frontal passage, as incoming
rain mixes down stronger winds present just above the surface...this
is currently forecast to occur late Tuesday night. Winds then weaken
but remain southerly around 10 to 20 kts behind the front on
Wednesday.
Meanwhile, a few deterministic models (GFS, NAM, ECMWF) continue to
depict cold air getting trapped in Trinity county on Tuesday night
and Wednesday morning as this system approaches, which may allow for
heavy snow in the northeastern portions of Trinity county before
warmer air can move in. This looks most likely east of the Alps and
around Trinity Lake, as well as over Buckhorn Summit and Oregon Mtn,
however may reach as far south as Highway 36. Some uncertainty
remains on just how low snow levels will get. Most guidance agrees
they'll reach at least 3000 ft in NE Trinity Wednesday morning, and
a small but significant portion of the guidance indicates heavy snow
down to Weaverville at this time. Thus have expanded the watch to
include areas above 2000 ft. Some guidance also indicates this
colder air at the surface may linger through Wednesday into Thursday
around Trinity Lake and in the Horn...which means heavy snow could
continue for over 24 hrs on portions of Highway 3 north of
Weaverville. Should this occur, one to multiple feet of snow are
possible Wednesday and Thursday on portions of Highway 3 and 299.
This could significantly impact travel Wednesday. Confidence is
lower on snow levels for areas to the south and east, but there's
about a 50% chance over over 6 inches of snow falling on portions
of Highway 36 east of Forest Glen, so have expanded the Winter
Storm Watch to include these areas. /TDJ
&&
.AVIATION...Post-frontal showers are still being observed across the
region as a cold upper trough cycles over the PNW. Brief periods of
moderate rainfall, reduced visbility's and gusty winds are possible
with these isolated showers, although risk of thunder will diminish
through the morning. Light westerly flow will quickly shift
southerly this afternoon and steadily increase this evening and
overnight ahead of a strong frontal boundary. Mostly VFR conditions
will prevail as ceilings drop into MVFR territory by early Tuesday
morning, beginning in CEC and ACV. Increasing SW flow aloft will
pose a risk for LLWS at the coastal terminals at the end of the TAF
period.
&&
.MARINE...A large NW swell 15 to 16 feet at 13 to 14 seconds will
continue to fill into the waters this morning as winds diminish.
Seas will remain elevated through Tuesday as winds turn southerly
and increase ahead an approaching front. A strong storm system is
expected to arrive late Tuesday afternoon, producing strong winds,
steep seas and heavy rainfall. The Storm Watches have been upgraded
to warnings in all zones for high confidence in 45 to 65 knot gusts
developing late Tuesday night along the frontal boundary.
Significant wave heights will be further elevated to 22 to 27 feet
at 12 to 13 seconds early Wednesday morning in response to these
winds. Northern zones will likely see the larger end of these wave
heights corresponding to the strongest winds offshore, while the
southern waters will experience slightly reduced 18 to 22 foot wave
heights. An additional near-shore swell will maintain 12 to 14 foot
seas through late week even as the most severe winds diminish.
&&
.HYDROLOGY...A moderate to strong atmospheric river is forecast
to move over NWRN CA late Tuesday and persist through the rest of
the week. NAEFS mean IVT is showing a prolonged period of
anomalously high values (500 to 800 kg/ms) from the SW,
perpendicular to the local terrain. This will likely lead to a
prolonged period of persistent rainfall this week, further
enhanced by the local orography. Latest QPF guidance is showing 4
to 8 inches of precip falling Wednesday and Thursday across the
CWA from Tuesday night through Thursday night, with rain likely
continuing into the weekend.
Latest MRMS soil moisture modeling is indicating 50% to 70%
saturated soils at the moment in Humboldt and Del Norte, with 20% to
30% in Mendocino and Lake Counties. Thus the initial bands of precip
late Tuesday night and Wednesday likely will be absorbed, however
with the prolonged nature of this incoming system, saturation is
likely, leading to enhanced runoff. This may initially lead to small
streams and creeks flooding, as well as flooding in urban areas.
Main stem rivers are forecast to respond late this week to the
persistent rainfall as well, however just how high they will reach
remains uncertain.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning from 4 PM Tuesday to 2 AM PST Wednesday
for CAZ101-102.
Flood Watch from late Tuesday night through late Thursday
night for CAZ101>106-108>115.
High Wind Warning from 7 PM Tuesday to 4 AM PST Wednesday
for CAZ103-105-106.
High Wind Warning from 4 PM Tuesday to 6 AM PST Wednesday
for CAZ104.
Winter Storm Watch from Tuesday afternoon through Wednesday
evening for CAZ107.
Winter Storm Watch from Tuesday afternoon through late
Tuesday night for CAZ108.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 PM PST Tuesday for PZZ450-455-
475.
Storm Warning from 3 PM Tuesday to 3 AM PST Wednesday for
PZZ450-455-475.
Small Craft Advisory until 9 AM PST Tuesday for PZZ470.
Storm Warning from 9 AM Tuesday to 3 AM PST Wednesday for
PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Special weather statement, Nov 18, 9:09 AM PST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Eureka CA
909 AM PST Mon Nov 18 2024
CAZ102-103-105-181745-
Northern Humboldt Coast CA-Del Norte Interior CA-
Northern Humboldt Interior CA-
909 AM PST Mon Nov 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT AND SOUTH
CENTRAL DEL NORTE COUNTIES THROUGH 945 AM PST...
At 907 AM PST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Trinidad, or 13 miles southwest of Orick, moving
east at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Orick, Hoopa, Willow Creek, Trinidad, Westhaven-Moonstone, Weitchpec,
McKinleyville, Arcata Arpt, and Fieldbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 12414 4123 12411 4142 12407 4145 12361
4142 12365 4140 12364 4138 12366 4138 12359
4089 12370 4097 12412 4103 12411 4105 12413
4105 12415 4114 12416
TIME...MOT...LOC 1707Z 289DEG 20KT 4117 12429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
/EYSEvent by event
15 high wind, 5 heavy rain, 2 winter weather. Local standard time, as filed.
Winter Weather, Northern Humboldt Coast
- When
- November 18, 12:20 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Low elevation hail, measured at 0.25 inches was recorded in Fortuna on the afternoon of 11/18/2024. Lat. 40.57N, Long. -124.13W.
High Wind, Coastal Del Norte
- When
- November 19, 4:30 PM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Non thunderstorm wind damage affecting +2200 customers near and around |Crescent City, CA. Lat. 41.77N, Long. -124.19W.
High Wind, Northern Humboldt Coast
- When
- November 19, 4:47 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Non thunderstorm winds degraded utility infrastructure resulting in power outage for 1,897 people. This took place 3 miles SSE of Fieldbrook, CA. Lat. 40.93N, -124.02W.
High Wind, Northern Humboldt Coast
- When
- November 19, 5:55 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Measured peak wind gusts at 78mph/68 knots about 3 miles southeast of Kneeland, CA.|Lat. 40.72N, -123.93W.
High Wind, Northern Humboldt Interior
- When
- November 19, 6:19 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Non thunderstorm oriented winds causing wind damage in the Hoopa area. Utility company reports 2,098 people affected with power outage. Lat. 41.05N, -123.67W.
High Wind, Northern Humboldt Coast
- When
- November 19, 6:45 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Over 3000 customers affected by power outage near Bayview. |Lat. 40.76N, Long. -124.18W.
High Wind, Coastal Del Norte
- When
- November 19, 7:31 PM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Caltrans reported a tree down, blocking hwy 169 1 mile west of Klamath Glen.|Lat. 41.52N, -124.02W.
High Wind, Coastal Del Norte
- When
- November 19, 7:56 PM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Due to non thunderstorm winds, damage to the utility grid left 11,700 customers without power 2 miles north of Crescent City, CA. Lat. 41.78N, -124.19W.
High Wind, Northern Humboldt Coast
- When
- November 19, 8:31 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Tree down in the north bound lane, 5 miles north of Trinidad, CA.|Lat. 41.14N, Long. -124.14W.
High Wind, Del Norte Interior
- When
- November 19, 8:36 PM PST
- Where
- Del Norte Interior forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Tree down across both lanes of traffic, 6 miles southwest of Gasquet.|Lat. 41.79N, Long. -124.06W.
High Wind, Northern Humboldt Coast
- When
- November 19, 8:52 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Tree down in southbound lane of hwy 101. Near Mckinleyville, CA.|Lat. 40.92N, Long. -124.10W.
High Wind, Coastal Del Norte
- When
- November 19, 8:55 PM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Tree down across roadway, 1 mile southeast of Fort Dick, CA.|Lat. 41.85N, Long. -124.14W.
High Wind, Coastal Del Norte
- When
- November 20, 12:16 AM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
A large tree of 45ft is blocking the roadway, 2 miles north of Crescent City, CA.|Lat. 41.77N, Long. -124.20W.
Heavy Rain, Del Norte
- When
- November 20, 12:38 AM PST
- Where
- Del Norte County, 5.84 mi SW of Gasquet Ward Arpt to 5.8 mi SW of Gasquet Ward Arpt
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 41.790, -124.060
Mudslide as reported by Law enforcement, 6 miles southwest of Gasquet, CA.|Lat. 41.79N, -124.06W.
High Wind, Mendocino Coast
- When
- November 20, 6:12 AM PST
- Where
- Mendocino Coast forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
A large tree is down, across the roadway. Lat. 38.82N, -123.55W.
Heavy Rain, Mendocino
- When
- November 20, 7:41 AM PST
- Where
- Mendocino County, 4.35 mi E of Old Hopland to 4.33 mi E of Old Hopland
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.970, -123.020
Rockslide in westbound lane of the hwy 175, 5 miles south of Knobcone Camp, CA.|Lat. 38.97N, -123.02W.
Heavy Rain, Lake
- When
- November 20, 8:29 AM PST
- Where
- Lake County, 5.45 mi S of Glenhaven to 5.46 mi S of Glenhaven
- Reported by
- Law Enforcement
- Coordinates
- 38.951, -122.732
Bolder on hwy 281 caused an accident, 1 mile southwest of Clearlake Riviera.|Lat. 38.95N, Long. -122.73W.
Heavy Rain, Humboldt
- When
- November 20, 8:48 AM PST
- Where
- Humboldt County, Bridgeville to 0.11 mi SSW of Bridgeville
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -123.800
Large rock slide blocking both lanes of hwy 36 near Bridgeville, CA.|Lat. 40.47N, Long. -123.80W.
High Wind, Northern Humboldt Coast
- When
- November 20, 8:52 AM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Tree down blocking both lanes which closed Crannell road, 2 miles south-southeast of Westhaven/Moonstone. Lat. 41.01N, Long. -124.08W.
Heavy Rain, Humboldt
- When
- November 20, 8:59 AM PST
- Where
- Humboldt County, 1.06 mi E of Alderpoint to 1.12 mi ENE of Alderpoint
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.180, -123.580
Rock slide blocking one lane of Zenia Bluff road, 1 mile northeast of Alderpoint, CA.|Lat. 40.18N, Long. -123.58W.
High Wind, Southern Trinity
- When
- November 20, 9:22 AM PST
- Where
- Southern Trinity forecast zone
- Measured
- 25 kt (29 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Several trees reported in the southbound lane and at least one tree in the northbound lane of hwy 3, 1 mile south-southeast of Douglas City, CA. Lat. 40.63N, Long. -122.94W.
Winter Weather, Southern Trinity
- When
- November 20, 9:40 AM PST
- Where
- Southern Trinity forecast zone
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
A semi tractor trailer jack-knifed near Buckhorn summit. 6 miles Southeast of Lewiston, CA. Lat. 40.63N, Long. -122.74W.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, November 18, 20241 death · 4 injured · 1 event
- Tornadoes and Damaging Winds in Oklahoma, November 18, 2024$130,000 · EF1 · 19 events
- Damaging Winds in Texas, November 18, 20241 injured · $221,000 · 61 kt wind · 11 events
- Frost and Freeze in California, November 18 to 19, 20249 events
- High Wind in California, November 18, 202464 kt wind · 7 events
- Blizzard and High Wind in Alaska, November 18 to 20, 202467 kt wind · 6 events
- Damaging Winds and High Wind in Kansas, November 18, 202457 kt wind · 4 events
- Heavy Snow in Idaho, November 18, 20243 events
- Winter Storm in Wyoming, November 18 to 19, 20243 events
- Damaging Winds in Texas, November 18, 202456 kt wind · 2 events
- Damaging Winds in Texas, November 18, 202454 kt wind · 2 events
- High Wind in New Mexico, November 18, 202458 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225551, 1225554, 1225552, 1225653, 1225553, 1225555, 1225745, 1225636, 1225557, 1225556, 1225558, 1225559, 1225637, 1225638, 1225651, 1225652, 1225654, 1225746, 1225747, 1225748, 1225749, 1225750.